Alert archive / Michigan / Wind Advisories in 2009

Wind Advisory 3, NWS Grand Rapids, MI

March 10, 200923 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 10, 2009, 4:09 AM EDT for 23 counties in Michigan. It took effect at Mar 11, 2009, 12:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2009, 4:09 AM EDT (08:09 UTC)
In effect from
Mar 11, 2009, 12:00 AM EDT
Expired
Mar 11, 2009, 3:42 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 100809
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 AM EDT TUE MAR 10 2009

...BLUSTERY CONDITIONS EXPECTED LATE TONIGHT AND WEDNESDAY...

.AN AREA OF LOW PRESSURE CENTERED NEAR THE KANSAS AND MISSOURI
BORDER EARLY THIS MORNING WILL STRENGTHEN AS IT MOVES TO NEAR
JAMES BAY TOWARD DAYBREAK WEDNESDAY MORNING. THIS AREA OF LOW
PRESSURE WILL DRIVE A STRONG COLD FRONT THROUGH THE AREA TOWARD
MIDNIGHT TONIGHT. MUCH COLDER AIR WILL MOVE IN ACROSS THE AREA ON
STRONG AND GUSTY WESTERLY WINDS.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101615-
/O.NEW.KGRR.WI.Y.0003.090311T0400Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
409 AM EDT TUE MAR 10 2009

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
WEDNESDAY. 

WEST WINDS WILL INCREASE SIGNIFICANTLY TO 25 TO 35 MPH AFTER
MIDNIGHT ACROSS THE AREA. WIND GUSTS AS HIGH AS 50 MPH ARE
EXPECTED AFTER MIDNIGHT TONIGHT AND WILL CONTINUE TO BE POSSIBLE
INTO THE AFTERNOON HOURS ON WEDNESDAY. WIND CHILLS WILL DROP INTO
THE SINGLE DIGITS AND TEENS WEDNESDAY MORNING.

WINDS ARE THEN EXPECTED TO GRADUALLY DIMINISH WEDNESDAY AFTERNOON
AND WEDNESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF GREATER THAN 30 MPH AND/OR
WIND GUSTS OF GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

NJJ/WDM
6 follow-up statements
000 
WWUS73 KGRR 101555
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT TUE MAR 10 2009

...BLUSTERY CONDITIONS EXPECTED LATE TONIGHT AND WEDNESDAY...

.LOW PRESSURE WILL DRIVE A STRONG COLD FRONT THROUGH THE AREA
AROUND MIDNIGHT TONIGHT. STRONG GUSTY WINDS WILL MOVE ACROSS THE
AREA LATE TONIGHT ALONG WITH MUCH COLDER AIR.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110000-
/O.CON.KGRR.WI.Y.0003.090311T0400Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1155 AM EDT TUE MAR 10 2009

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EDT WEDNESDAY...

WEST WINDS WILL INCREASE SIGNIFICANTLY TO 25 TO 35 MPH AFTER
MIDNIGHT ACROSS THE AREA. WIND GUSTS AS HIGH AS 50 MPH ARE
EXPECTED AFTER MIDNIGHT AND WILL CONTINUE TO BE POSSIBLE THROUGH
MUCH OF WEDNESDAY. WIND CHILLS WILL DROP INTO THE SINGLE DIGITS
AND TEENS BY WEDNESDAY MORNING.

WINDS ARE THEN EXPECTED TO GRADUALLY DIMINISH BY EARLY WEDNESDAY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF GREATER THAN 30 MPH AND/OR
WIND GUSTS OF GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JK
000 
WWUS73 KGRR 102018
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 PM EDT TUE MAR 10 2009

...BLUSTERY CONDITIONS EXPECTED LATE TONIGHT AND WEDNESDAY...

.LOW PRESSURE WILL DRIVE A STRONG COLD FRONT THROUGH THE AREA
AROUND MIDNIGHT TONIGHT. STRONG GUSTY WINDS WILL MOVE ACROSS THE
AREA LATE TONIGHT ALONG WITH MUCH COLDER AIR.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110430-
/O.CON.KGRR.WI.Y.0003.090311T0400Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
418 PM EDT TUE MAR 10 2009

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EDT WEDNESDAY...

WEST WINDS WILL INCREASE SIGNIFICANTLY TO 25 TO 35 MPH AFTER
MIDNIGHT ACROSS THE AREA. WIND GUSTS AS HIGH AS 50 MPH ARE
EXPECTED AFTER MIDNIGHT AND WILL CONTINUE TO BE POSSIBLE THROUGH
MUCH OF WEDNESDAY. WIND CHILLS WILL DROP INTO THE SINGLE DIGITS
AND TEENS BY WEDNESDAY MORNING.

WINDS ARE THEN EXPECTED TO GRADUALLY DIMINISH THROUGH WEDNESDAY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF GREATER THAN 30 MPH AND/OR
WIND GUSTS OF GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JK
000 
WWUS73 KGRR 110237
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 PM EDT TUE MAR 10 2009

...BLUSTERY CONDITIONS LATE TONIGHT AND WEDNESDAY...

.A RAPIDLY INTENSIFYING AREA OF LOW PRESSURE IN UPPER MICHIGAN
WILL DRIVE A STRONG COLD FRONT THROUGH THE REGION OVERNIGHT.
STRONG GUSTY WINDS FROM THE WEST CAN BE EXPECTED ALONG WITH MUCH
COLDER AIR.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111100-
/O.CON.KGRR.WI.Y.0003.090311T0400Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1037 PM EDT TUE MAR 10 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED
LATE TONIGHT INTO WEDNESDAY. TEMPERATURES WILL FALL RAPIDLY INTO
THE 20S OVERNIGHT AND REMAIN IN THE 20S ON WEDNESDAY. WIND CHILL
READINGS WILL DROP INTO THE SINGLE DIGITS. THE WINDS ARE EXPECTED
TO GRADUALLY DIMINISH WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF GREATER THAN 30 MPH AND/OR
WIND GUSTS OF GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

MEADE
000 
WWUS73 KGRR 110819
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 AM EDT WED MAR 11 2009

...BLUSTERY CONDITIONS TODAY...

.LOW PRESSURE OVER NORTHEAST LAKE SUPERIOR EARLY THIS MORNING WILL
CONTINUE TO MOVE NORTHEAST INTO CANADA DURING THE DAY TODAY. GUSTY
WEST WINDS WILL CONTINUE TO BRING IN COLDER AIR ACROSS THE AREA.
WINDS OF 20 TO 35 MPH WILL CONTINUE THIS MORNING WITH GUSTS TO 45
MPH EXPECTED. 

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111600-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
419 AM EDT WED MAR 11 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

WEST WINDS OF 20 TO 35 MPH WILL CONTINUE ACROSS THE AREA THROUGH
THIS MORNING. WIND GUSTS OF UP TO 45 MPH CAN ALSO BE EXPECTED.
THESE WINDS COMBINED WITH COLDER AIR MOVING IN WILL PRODUCE WIND
CHILLS IN THE SINGLE DIGITS AND TEENS TODAY.

WINDS WILL THEN GRADUALLY DIMINISH THROUGH THE AFTERNOON HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF GREATER THAN 30 MPH AND/OR
WIND GUSTS OF GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

NJJ/OSTUNO
000 
WWUS73 KGRR 111513
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EDT WED MAR 11 2009

...BLUSTERY CONDITIONS TODAY...

.LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE REGION. AS SUCH
WINDS WILL GRADUALLY DIMINISH BY LATE AFTERNOON. 

MIZ037>040-043>046-050>052-056>059-064>067-071>074-112200-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1113 AM EDT WED MAR 11 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL DIMINISH TO 15
TO 25 MPH WITH GUSTS TO 30 MPH BY LATE AFTERNOON. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF GREATER THAN 30 MPH AND/OR
WIND GUSTS OF GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

93
000 
WWUS73 KGRR 111942
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED MAR 11 2009

...WIND ADVISORY DISCONTINUED...

.AS HIGH PRESSURE MOVES TOWARD THE GREAT LAKES...WINDS WILL
CONTINUE TO DIMINISH.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-112045-
/O.CAN.KGRR.WI.Y.0003.000000T0000Z-090311T2200Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
342 PM EDT WED MAR 11 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

WEST WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH THIS EVENING WILL
DECREASE TO 10 TO 15 MPH OVERNIGHT.

$$

93

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 9, 11:59 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Mar 9, 11:59 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 PM EDT MON MAR 9 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(401 PM EDT MON MAR 9 2009)
LOW PRESSURE WILL MOVE OUT OF THE CENTRAL PLAINS TONIGHT...TRACKING
ACROSS IOWA ON TUESDAY AND THEN TO THE UPPER PENINSULAR OF MICHIGAN
TUESDAY NIGHT.  THIS SYSTEM WILL BRING MORE RAIN TO THE AREA.  IT
COULD BECOME HEAVY ACROSS AREAS NEAR INTERSTATE 94 TUESDAY MORNING
AND AGAIN TUESDAY EVENING.  A FLOOD WATCH HAS BEEN ISSUED FOR THIS
AREA.  THUNDERSTORMS WILL PUSH ACROSS ALL OF SOUTHWEST LOWER
MICHIGAN TUESDAY AFTERNOON AND EVENING.  A FEW OF THESE STORMS COULD
BE SEVERE.

IT WILL TURN SHARPLY COLDER WITH SCATTERED SNOW SHOWERS LATE TUESDAY
NIGHT INTO WEDNESDAY AS THE SYSTEM DEPARTS.  TEMPERATURES ON
WEDNESDAY WILL LIKELY FALL THROUGH THE 20S.  MEANWHILE...STRONG WEST
WINDS ARE ALSO EXPECTED TO DRIVE WIND CHILL READINGS INTO THE
TEENS AND SINGLE DIGITS.  THE WEATHER WILL TURN CALMER...BUT COOL
THROUGH THE REMAINDER OF THE WORK WEEK.

&&

.SHORT TERM...(1059 PM EDT MON MAR 9 2009)
(TONIGHT THROUGH TUESDAY NIGHT)
UPDATED THE GRIDS AND ZFP TO HAVE AT LEAST THE POSSIBILITY OF SOME
MIXED PCPN IN THE FAR EAST AND FAR NORTH CWFA OVERNIGHT. THIS IS
WHERE GUIDANCE IS SUGGESTING THAT THE SFC WET BULB TEMPS WILL BE
AROUND 32 AS THE PCPN IS DEVELOPING LATER TONIGHT. THE 00Z DTX
SOUNDING HAS A VERY DRY LOOK WHICH SHOULD RESULT IN EVAPORATIVE
COOLING ISSUES AS THE PCPN MOVES IN. THE DURATION OF ANY SNOW AND/OR
FREEZING RAIN IS EXPECTED TO BE TOO BRIEF TO WARRANT ANY HEADLINES.

A STRONG PUSH OF PCPN IS EXPECTED TO MOVE TOWARD THE AREA LATE
TONIGHT AS THE COMBINATION OF FAVORABLE LOW LEVEL AND UPPER LEVEL
JETS COME TOGETHER OVER THE LOWER GREAT LAKES AHEAD OF THE MAIN
SURFACE LOW PRESSURE.  THESE DYNAMICS RACE FROM NEAR STL AT 06Z TO
NEAR TOL BY 12Z.  THIS SHOULD BRING AN AREA OF HEAVY RAIN TO THE FAR
SOUTHERN CWA LATE TONIGHT/EARLY TUESDAY.  THROUGH 06Z AND 18Z
TUESDAY WOULD EXPECT BETWEEN HALF AND THREE QUARTERS OF AN INCH WILL
BE FAIRLY COMMON ALONG THE I-94 CORRIDOR.  THE I-96 CORRIDOR SHOULD
SEE LESS FORCING AND PCPN TOTALS SHOULD BE CLOSER TO A QUARTER OF AN
INCH IN THIS TIME FRAME.

THERE SHOULD BE A MID DAY LULL IN THE PCPN.  THIS PERIOD WILL BE KEY
AS TO WHETHER WE WILL SEE SEVERE STORMS INTO THE EVENING.  IF WE ARE
ABLE TO BREAK OUT IN SUNSHINE...INSTABILITY WILL INCREASE AND WITH A
STRONG COLD FRONT ARRIVING DURING THE EVENING SEVERE STORMS COULD BE
SPAWNED.  AT THIS POINT IT APPEARS THE ODDS OF BREAKING OUT INTO
SUNSHINE IS QUITE LIMITED.  THE BEST SURFACE BASED INSTABILITY
SHOULD THEREFORE STAY SOUTH OF THE CWA.  HOWEVER...WE SHOULD
REALIZE ELEVATED INSTABILITY AS THE COLD FRONT COMES IN.  WILL HAVE
THUNDER FOR TUESDAY AFTERNOON ACROSS THE SOUTHERN AND CENTRAL
CWA...AND SPREAD IT ACROSS THE ENTIRE CWA TUESDAY EVENING.  A FEW
STORMS COULD STILL BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.
ANOTHER HALF TO THREE QUARTER OF AN INCH OF RAIN WILL BE POSSIBLE IN
THE SOUTHERN CWA WITH THIS SECOND WAVE FROM THE COLD FRONT AND
STORMS.  WITH LESSER AMOUNTS WILL BE SEEN ACROSS THE CENTRAL AND
NORTHERN CWA.  WILL ISSUE A FLOOD WATCH FOR THE I-94 ROW OF COUNTIES
FOR LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING TO ACCOUNT FOR
THESE TWO ROUNDS OF POTENTIALLY HEAVY RAIN.

COLDER AIR SLAMS INTO THE AREA LATE TUESDAY NIGHT WITH FLASH
FREEZING POSSIBLE AROUND DAY BREAK WEDNESDAY.  THERE COULD BE SOME
LIGHT SNOW ON THE BACK EDGE OF THE PCPN SHIELD...HOWEVER LITTLE OR
NO ACCUMULATION IS EXPECTED.  WEST WINDS WILL BEGIN TO HOWL LATE
TUESDAY NIGHT AND WE MAY NEED WIND HEADLINES FOR THIS PERIOD INTO
WEDNESDAY.
&&

.LONG TERM...(145 PM EDT MON MAR 9 2009)
(WEDNESDAY THROUGH MONDAY)
INCREASINGLY CONCERNED ABOUT THE WINDS ON WEDNESDAY.  WE WILL LIKELY
NEED ADVISORIES...AND PERHAPS WARNINGS.   BUFKIT SHOWS MUCH OF
SOUTHWEST LOWER MICHIGAN MIXING WELL INTO THE 40 KT WINDS...WITH
HIGHEST VALUES ON THE LAKESHORE.  I HAVE BUMPED UP WIND GUSTS AND
MENTIONED THE VALUES IN THE HAZARDOUS WEATHER OUTLOOK ALONG WITH A
STORY ON THE HOMEPAGE.

AS FOR THE LAKE EFFECT SNOWFALL ON WEDNESDAY...CLEARLY THE AIR WILL
BE PLENTY COLD ENOUGH...BUT WITH SUCH STRONG WINDS AND SHALLOW
INVERSION HEIGHTS...THESE ARE LIMITING FACTORS.  SO I WILL NOT
MENTION ANY ACCUMULATIONS.  TEMPERATURES ARE LIKELY TO FALL ON
WEDNESDAY WITH DAYBREAK BEING THE WARMEST PART OF THE DAY.  SINGLE
DIGIT WIND CHILLS ARE LIKELY.

QUIETER WEATHER ARRIVES FOR THURSDAY INTO SUNDAY WITH HIGH PRESSURE
BUILDING IN.

&&

.AVIATION...(1159 PM EDT MON MAR 9 2009)
AS RAIN OVERSPREADS THE REGION TONIGHT CONDITIONS WILL INITIALLY
LOWER TO MVFR...BUT AFTER 12Z TUE IT APPEARS WIDESPREAD IFR
CONDITIONS WILL DEVELOP AND LINGER A LARGE PART OF THE DAY AS THE
WARM FRONT APPROACHES FROM THE SOUTH. BELIEVE THE MAIN RISK OF TSTMS
WILL HOLD OFF UNTIL AFTER 00Z WED WHICH IS WHEN THE WARM SECTOR
ARRIVES AND THE COLD FRONT WILL BE APPROACHING FROM THE WEST. EVEN
STILL... DO NOT BELIEVE THE THREAT OF TSTMS IS HIGH ENOUGH TO
INCLUDE IN THE TAFS ATTM. STRONG WEST SOUTHWEST WINDS WILL DEVELOP
AFTER 04Z WED WHEN THE COLD FRONT SWEEPS IN THE FROM THE WEST... AND
WE WILL LIKELY SEE SOME GUSTS TO 40 KTS AFTER 06Z WED.

&&

.HYDROLOGY...(401 PM EDT MON MAR 9 2009)
UNFORTUNATELY THE HEAVIEST RAIN THAT IS EXPECTED WITH THE
APPROACHING SYSTEM TONIGHT INTO TUESDAY NIGHT IS EXPECTED TO OCCUR
OVER THE SAME PLACES THAT GOT DRENCHED OVER THE WEEKEND.  HAVE
THEREFORE WENT WITH A FLOOD WATCH FOR THE I-94 CORRIDOR FOR LATE
TONIGHT INTO EARLY WEDNESDAY MORNING.  THE RAIN WILL COME IN TWO
WAVES...ONE OCCURRING TUESDAY MORNING...THEN THE SECOND WAVES WILL
COME TUESDAY EVENING.   AN INCH OF RAIN APPEARS FAIRLY LIKELY ACROSS
THIS REGION BY TUESDAY NIGHT.  CONVECTION WILL PLAY A KEY ROLE INTO
TUESDAY EVENING...WHERE THIS SETS UP HEAVIER RAINS WILL OCCUR.  AT
THIS POINT IT APPEARS THE I-94 CORRIDOR ALSO HAS THE BEST POTENTIAL
FOR CONVECTION.  FURTHER NORTH...ACROSS THE I-96 CORRIDOR PCPN
TOTALS SHOULD BE IN THE HALF TO THREE QUARTER INCH RANGE THROUGH
TUESDAY NIGHT.  AND GENERALLY LESS THAN A HALF INCH NORTH OF I-96.

WITH ALREADY SATURATED GROUND AND HIGH RIVER LEVELS THE ADDITIONAL
RAIN WILL ONLY WORSEN THE HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH FROM 5 AM TUESDAY THROUGH 5 AM WEDNESDAY FOR VAN
BUREN...KALAMAZOO...CALHOUN AND JACKSON COUNTIES.

&&

SYNOPSIS:    JK
SHORT TERM:  JK  MEADE
LONG TERM:   MJS
AVIATION:    MEADE
HYDROLOGY:   JK
Hazardous weather outlook, Mar 9, 10:50 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT MON MAR 9 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
101000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1050 PM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN...
CENTRAL MICHIGAN...SOUTH CENTRAL MICHIGAN...SOUTHWEST MICHIGAN
AND WEST CENTRAL MICHIGAN.

.DAY ONE...TONIGHT

RAIN...HEAVY AT TIMES IS EXPECTED TO MOVE INTO THE INTERSTATE 94
AREA AFTER 4 AM. CONSIDERING THE GROUND IS SATURATED WATER LEVELS
COULD RISE AGAIN RESULTING IN POOR DRAINAGE FLOODING.

SOME OF THE PRECIPITATION COULD START OUT OR MIX WITH A LITTLE
FREEZING RAIN EAST OF A LINE FROM BALDWIN...TO BIG RAPIDS...TO THE
JACKSON AREA. SIGNIFICANT AMOUNTS OF ICE ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WAVE ON THE WARM FRONT ASSOCIATED WITH THE STRONG STORM SYSTEM
THAT IS FORECAST TO MOVE THROUGH THE WESTERN GREAT LAKES TUESDAY
INTO WEDNESDAY WILL BRING A SURGE OF RAIN AND THUNDERSTORMS
THROUGH THE INTERSTATE 94 AREA BEFORE NOON.

AS THE PRIMARY SYSTEM CROSSES SOUTHWEST MICHIGAN TUESDAY
EVENING...A AREA OF SHOWERS AND THUNDERSTORMS WILL PRECEDE THAT
FRONTAL SYSTEM. THE RISK OF SEVERE STORMS TUESDAY EVENING SEEMS TO
HAVE DIMINISHED SINCE THE TIMING OF THE CONVECTION HAS BEEN
DELAYED.

ONCE THE FRONTAL SYSTEM MOVES THROUGH AFTER MIDNIGHT TUESDAY NIGHT...
IT WILL BECOME VERY WINDY AND MUCH COLDER AIR WILL FOLLOW...AS WILL
LAKE EFFECT SNOW SHOWERS BY SUNRISE ON WEDNESDAY. WIND GUSTS OVER 40
MPH ARE LIKELY...WITH VALUES OVER 50 MPH POSSIBLE NEAR THE LAKESHORE
LATER TUESDAY NIGHT INTO WEDNESDAY.

GIVEN THE RAIN FROM SATURDAY AND SUNDAY PLUS THE ADDED RAINFALL
TUESDAY...EXPECT FLOODING ISSUES TO CONTINUE MOST OF THE WEEK NEAR
CREEKS...STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE RELAY ANY FLOODING OR
HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

WDM MJS NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 10:30 PM EDTRiver Flood AdvisoryGRRJackson4 days
Mar 9, 10:30 PM EDTRiver Flood AdvisoryGRRClinton6 days
Mar 9, 10:30 PM EDTRiver Flood AdvisoryGRRMason60 hr
Mar 9, 10:30 PM EDTRiver Flood AdvisoryGRRMuskegon14 hr
Mar 9, 10:30 PM EDTRiver Flood AdvisoryGRRNewaygo14 hr
Mar 10, 10:30 AM EDTRiver Flood WarningGRRKalamazoo3 days
Mar 10, 11:37 AM EDTRiver Flood WarningGRREaton35 hr
Mar 10, 11:37 AM EDTRiver Flood WarningGRRIngham58 hr
Mar 10, 11:37 AM EDTRiver Flood WarningGRROttawa6 days
Mar 10, 11:37 AM EDTRiver Flood WarningGRRBarry58 hr
Mar 10, 12:16 PM EDTRiver Flood AdvisoryGRRIonia57 hr
Mar 10, 12:16 PM EDTRiver Flood AdvisoryGRRCalhoun44 hr
Mar 10, 12:16 PM EDTRiver Flood AdvisoryGRRAllegan4 days
Mar 10, 12:16 PM EDTRiver Flood AdvisoryGRRIngham11 hr

Nearby

Wind Advisories in Michigan, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.